Alert archive / Maine / Winter Storm Warnings in 2022

Winter Storm Warning 4, NWS Caribou, ME

January 28, 2022Aroostook County, Penobscot County, Piscataquis County, Maine

NWS Caribou, ME issued this winter storm warning at Jan 28, 2022, 9:16 AM EST for Aroostook County, Penobscot County, Piscataquis County, Maine. It took effect at Jan 29, 2022, 10:00 AM EST. It was in force for 21 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 28, 2022, 9:16 AM EST (14:16 UTC)
In effect from
Jan 29, 2022, 10:00 AM EST
Expired
Jan 30, 2022, 6:56 AM EST
In force
21 hr
Issued by
NWS Caribou, ME

Counties Aroostook County, ME, Penobscot County, ME, Piscataquis County, ME

The radar

The Caribou radar (KCBW), 81 km from the middle of the area, began a volume at 14:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Caribou, ME (KCAR), launched 12:00Z, 2.3 hours before the alert went out and 120 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Caribou, ME at 12:00Z on 2022-01-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Caribou, ME at 12:00Z on 2022-01-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 0 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
663 m above ground
0-6 km bulk shear
79 kt
0-1 km storm-relative helicity
0 m²/s²
0-3 km storm-relative helicity
219 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this winter storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Caribou, ME wrote its last area forecast discussion before this winter storm warning went out at Jan 28, 6:30 AM EST, 2 hours 46 minutes earlier.

Area forecast discussion, Jan 28, 6:30 AM EST, 2 hours 46 minutes before
Area Forecast Discussion
National Weather Service Caribou ME
630 AM EST Fri Jan 28 2022

.SYNOPSIS...
A cold front will cross the region today. Strong low pressure
will approach the Gulf of Maine Saturday, cross Nova Scotia
Saturday night, then exit across the Maritimes Sunday. High
pressure will build over the region Monday then move east
Tuesday.

&&

.NEAR TERM /THROUGH TONIGHT/...
6:30 AM Update...The band of snow showers had shifted to east
central areas so modified pops early this morning to reflect
that. Otherwise, no major changes this hour.

A cold front pushing into the area early this morning will
bring scattered snow showers, mostly over central and northern
areas with the convergence of the front. Some light snow showers
or patchy light snow may also be across the Downeast region as
a jet streak lifts across southern parts of our area ahead of
the front. Otherwise, this morning will be mostly cloudy.
Clearing and colder air following the front will press into the
north later this afternoon through tonight. Downeast will
remain mostly cloudy as the front stalls offshore later today
into tonight ahead of the big storm. This will bring a big
variation in temperatures tonight from the northwest dropping to
as low as 20 below while the coast drops only to around 20
above. Overnight will remain cloudy Downeast. Some light snow
ahead of the storm may begin to push onto the Downeast coast
toward morning. The north will remain mostly clear overnight.

&&

.SHORT TERM /SATURDAY THROUGH SUNDAY/...
Winter Storm Watches remain in place and have been expanded to
include central and northern portions of Piscataquis county.
Intense low pressure will generally track toward the Gulf of
Maine Saturday, move to Nova Scotia Saturday night, then lift
across the Gulf of Saint Lawrence Sunday. However, uncertainty
still exists regarding the exact track. Snow will expand north
across the region Saturday. The snow will become heavy at times
across east-central and Downeast portions of the forecast area
during the afternoon. Heavy snow is possible across eastern and
Downeast portions of the forecast area Saturday night, with
lesser snows across northwest areas. However, the snow will
begin to diminish later Saturday night. Wrap-around snow will
persist early Sunday, particularly across northern and eastern
areas, then taper to snow showers during the afternoon. Strong
winds will accompany the low. Winds will steadily increase
Saturday, with strong gusty winds persisting Saturday night into
Sunday. Wind gusts of 40 to 50 mph are possible Downeast
Saturday afternoon and night, with gusts up to around 40 mph
possible across northern areas. The winds will produce extensive
blowing and drifting snow with near whiteout conditions at
times. Blizzard conditions remain possible Saturday into
Saturday night. particularly across Downeast and east-central
areas. Depending on the exact track and intensity of the low,
potential blizzard conditions could also extend across northeast
areas. Blowing snow will persist Sunday even once the snow
ends. Storm total snow snow accumulations Saturday through
Saturday night will be dependent on the eventual track of the
low. However, totals in excess of a foot are possible across
Downeast and east-central areas. Lesser snow totals are expected
northwest across the remainder of the forecast area. A more
western low track could increase snow totals across the entire
region. The development, location and persistence of snow bands
could also lead to locally greater snow totals. High pressure
will build toward the region Sunday night with decreasing winds.
High temperatures Saturday will range from the single digits
above zero north, to the mid teens interior Downeast with upper
teens to around 20 along the Downeast coast. High temperatures
Sunday will range from 10 to 15 north, to the upper teens
interior Downeast with around 20 along the Downeast coast.

&&

.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
High pressure will cross the region Monday into Tuesday, then
exit to the east. A warm front should cross the region later
Tuesday, with a cold front approaching late. Expect increasing
clouds later Tuesday. The cold front should stall across the
region Wednesday, then return north in the form of a warm front
Thursday. Expect a chance of snow showers north, a chance of
rain/snow showers Downeast Wednesday. Expect a snow/rain mix
across northern areas Thursday. An early rain/snow mix Downeast
will transition to rain. Expect below normal level temperatures
Monday, with near normal level temperatures Tuesday. Above
normal level temperatures are expected Wednesday/Thursday.

&&

.AVIATION /12Z FRIDAY THROUGH TUESDAY/...
NEAR TERM: MVFR to IFR conditions expected across the north
today with VFR to IFR Conditions Downeast. S wind becoming N.
VFR tonight, possibly lowering to MVFR Downeast late. N wind.

SHORT TERM:
Saturday through Saturday night...Conditions lowering to
IFR/LIFR, occasional VLIFR, Saturday with developing snow and
blowing snow. IFR/LIFR, occasional VLIFR, with snow and blowing
snow Saturday night. Heavy snow possible at times Saturday
afternoon into Saturday night. North/northeast winds 15 to 25
knots with gusts up to 40 knots Saturday. North/northwest winds
20 to 30 knots with gusts up to 45 knots Saturday night.

Sunday...IFR/LIFR early with snow and blowing snow. VFR/MVFR
late with snow tapering to snow showers. Northwest/west winds
15 to 25 knots with gusts up to 35 knots.

Sunday night through Monday...VFR. West/northwest winds 10 to 15
knots, becoming variable 5 to 10 knots Sunday night. Variable
winds 5 to 10 knots Monday.

Monday night through Tuesday...VFR. Variable winds 5 to 10
knots.

&&

.MARINE...
NEAR TERM:
A SCA will continue today for SW winds gusting up to 30 kt ahead
of an approaching cold front. Winds will diminish tonight as the
front stalls over the waters. Seas 3 to 4 ft today. Seas will
begin to build late tonight ahead of the approaching storm.

SHORT TERM: A Storm Warning is in effect for all the waters
Saturday into Sunday morning. with 55 to 60 knot wind gusts
expected. Gale conditions expected Sunday afternoon, with small
craft advisory conditions Sunday night. Snow, heavy at times,
Saturday through Saturday night. A chance of snow showers early
Sunday. Moderate freezing spray Saturday into Sunday, with
light freezing spray Sunday night.

&&

.TIDES/COASTAL FLOODING...
High tides do not coincide well with storm surge Saturday
afternoon. High tide Saturday morning is near 730am and the
next high tide is near 8pm. The evening tide is around 1.5 feet
lower than the Saturday morning tide. Based on current data, no
coastal flooding is anticipated. The highest waves will be well
offshore too. Thus wave runup and splashover for the usual
exposed locations such as MDI's Seawall is not particularly
likely.

&&

.CAR WATCHES/WARNINGS/ADVISORIES...
ME...Winter Storm Watch from Saturday morning through Sunday
     morning for MEZ002-004>006-010-011-031-032.
     Winter Storm Watch from Saturday morning through Sunday
     morning for MEZ015>017-029-030.
MARINE...Small Craft Advisory until 9 AM EST this morning for
     ANZ050>052.
     Storm Warning from 7 AM Saturday to 7 AM EST Sunday for
     ANZ050>052.

&&

Near Term...Bloomer
Short Term...Norcross
Long Term...Norcross
Aviation...Bloomer/Norcross
Marine...Bloomer/Norcross
Tides/Coastal Flooding...MCW
Hazardous weather outlook, Jan 28, 8:06 AM EST, 1 hour 10 minutes before
Hazardous Weather Outlook
National Weather Service Caribou ME
806 AM EST Fri Jan 28 2022

MEZ002-004>006-010-011-031-032-291315-
Northeast Aroostook-Northern Piscataquis-Northern Penobscot-
Southeast Aroostook-Central Piscataquis-Central Penobscot-
Southern Piscataquis-Northern Washington-
806 AM EST Fri Jan 28 2022

...WINTER STORM WATCH IN EFFECT FROM SATURDAY MORNING THROUGH SUNDAY
MORNING...

This Hazardous Weather Outlook is for Central Highlands Maine, Far
Eastern Maine, Far Northern Maine, North Woods Maine and Penobscot
Valley Maine.

.DAY ONE...Today and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Watch.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

MEZ015>017-029-030-291315-
Southern Penobscot-Interior Hancock-Central Washington-
Coastal Hancock-Coastal Washington-
806 AM EST Fri Jan 28 2022

...WINTER STORM WATCH IN EFFECT FROM SATURDAY MORNING THROUGH SUNDAY
MORNING...

This Hazardous Weather Outlook is for Coastal DownEast Maine,
Interior DownEast Maine and Penobscot Valley Maine.

.DAY ONE...Today and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Watch.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

MEZ001-003-291315-
Northwest Aroostook-Northern Somerset-
806 AM EST Fri Jan 28 2022

This Hazardous Weather Outlook is for Far Northern Maine and North
Woods Maine.

.DAY ONE...Today and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

A high impact winter storm will likely affect the region this
weekend potentially bringing significant snowfall and windy
conditions to northwestern Maine.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

ANZ050>052-291315-
Coastal Waters from Eastport, ME to Schoodic Point, ME out 25 NM-
Coastal Waters from Schoodic Point, ME to Stonington, ME out 25 NM-
Intra Coastal Waters from Schoodic Point, ME to Stonington, ME-
806 AM EST Fri Jan 28 2022

...STORM WARNING IN EFFECT FROM 7 AM SATURDAY TO 7 AM EST SUNDAY...

This Hazardous Weather Outlook is for Atlantic Coastal Waters.

.DAY ONE...Today and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Storm Warning.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

The office that day

Everything else NWS Caribou, ME issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 28, 7:39 AM ESTStorm WarningCAR45 hr
Jan 28, 9:16 AM ESTBlizzard WarningCARAroostook, Hancock, Penobscot, Washington46 hr
Jan 28, 3:03 PM ESTWinter Weather AdvisoryCARAroostook, Penobscot, Somerset, Washington45 hr
Jan 28, 3:05 PM ESTHeavy Freezing Spray AdvisoryCAR45 hr

Nearby

Winter Storm Warnings in Maine, 2022Every winter storm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.